Missouri, 2018

Hail in Missouri, April 1 to 3, 2018

April 1 to 3, 2018 · NWS SGF · 13 events in 6 counties and zones

Severe thunderstorms produced several reports of large hail across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms produced several reports of large hail across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 1, 11:44 AM CST, 29 minutes earlier.

Area forecast discussion, Apr 1, 11:44 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1244 PM CDT Sun Apr 1 2018

.SHORT TERM...(Today and tonight)
Issued at 218 AM CDT Sun Apr 1 2018

Little in the way of changes are expected in the forecast for
Easter Sunday and much of the week.

Yesterdays cold front has moved well south of the area and all
but a few light showers have moved out of the area as well. Cold
air is filtering into the area with temperatures expected to fall
through the day after highs were reached just after midnight.
Afternoon temperatures will be in the upper 20s across central
Missouri to the upper 30s along the Arkansas state line.

With the cold air in place, models bring an area of light
precipitation over the region late this morning and into the
afternoon. Most areas will initially see precipitation in the
form of a cold rain, however where temperatures cool enough,
mainly on the Ozark Plateau this afternoon, some freezing rain may
occur. The main impact with this would be minor icing on elevated
surfaces.

As the precipitation spreads over the region tonight and
temperatures fall, the precipitation will slowly change over to
light freezing rain for most of the area. The exception would be
those counties long the Arkansas line. Some locations across
central Missouri may see some sleet or snow depending on the depth
of the cold airmass. The precipitation will slide quickly to the
south east with nearly all of it out of the area shortly after
midnight.

Will likely need another Freeze Warning for tonight as well, but
will see what the temperatures fall to today. The cloud cover may
be enough tonight to keep temperatures just warm enough that we
may not need one but it will be very close call.

.LONG TERM...(Monday through Saturday)
Issued at 218 AM CDT Sun Apr 1 2018

The next batch of precipitation will begin to spread over the
Ozarks around sunrise Monday as winds slowly shift to the south
through the day. Temperatures will climb into the upper 40s to
lower 50s as warm air and moisture advection occurs through the
day. Some instability will bring the potential for some
thunderstorms to occur but no severe weather is expected.

Another cold front will move into and through the Ozarks rather
quickly Tuesday. After highs in the upper 50s to lower 60s on
Tuesday and showers and storms continuing from Monday night
through most of the day Tuesday, temperatures will fall quickly
through Wednesday morning as the clod front clears out the cloud
cover in its haste to move south. Cold high pressure will move
over the area with temperatures falling into the middle to upper
20s across all of the Ozarks.

A warming trend is then expected through the end of the week
though overall temperatures will be slightly cooler than normal
for this time of year as we head into the weekend.

Another round of rain will move over the region Thursday night
with precipitation chances lingering into the weekend as the
weather pattern remains active through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1238 PM CDT Sun Apr 1 2018

Pilots can expect prevailing MVFR to IFR conditions through Monday
as low stratus, precipitation and some fog persist. Most
precipitation including freezing rain will impact the area through
the evening. The lowest ceilings will occur tonight and early
Monday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Foster
Hazardous weather outlook, Apr 1, 11:16 AM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1216 PM CDT Sun Apr 1 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1216 PM CDT Sun Apr 1 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Extreme Freeze Risk.
  Limited Ice Accumulation Risk.
  Limited Snow Risk.

DISCUSSION...

  A wintry mix of precipitation will impact the outlook area this
  afternoon into tonight. Ice accumulations will be very minor
  and confined to mainly elevated objects. Minor snow or sleet
  accumulations less than one inch are possible across central
  Missouri. Temperatures will be near to just above freezing and
  little if any travel impacts are expected but be alert
  localized slick spots mainly tonight.

  A few thunderstorms will also be possible this afternoon with
  small hail possible in the stronger cells.

  A freeze risk will occur generally north of a Pittsburg, Kansas
  to Salem, Missouri line again tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  A freeze risk will occur again Tuesday and Wednesday nights as
  an unseasonably cold air mass moves over the region

  Cold fronts will bring a chance for thunderstorms Tuesday and
  again Friday morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Webster

When
April 1, 12:13 PM CST
Where
Webster County, 2.15 mi NW of Seymour
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -92.810

Hail, Phelps

When
April 2, 9:58 PM CST
Where
Phelps County, 1.29 mi ESE of Northwye
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -91.750

There was a mPING report of nickel to quarter size hail.

Hail, Phelps

When
April 2, 10:06 PM CST
Where
Phelps County, St James
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.000, -91.620

Hail, Dent

When
April 3, 1:22 PM CST
Where
Dent County, 0.55 mi E of Salem
Measured
0.88 in hail
Reported by
Public
Coordinates
37.650, -91.540

Hail, Dent

When
April 3, 1:37 PM CST
Where
Dent County, 2.59 mi WNW of Howes Mill
Measured
1 in hail
Reported by
Social Media
Coordinates
37.650, -91.310

Hail, Ozark

When
April 3, 1:53 PM CST
Where
Ozark County, 2.76 mi N of Elijah
Measured
1.75 in hail
Reported by
Public
Coordinates
36.660, -92.150

This report was from Cloud 9 Ranch.

Hail, Howell

When
April 3, 2:02 PM CST
Where
Howell County, Pottersville
Measured
1.75 in hail
Reported by
Public
Coordinates
36.700, -92.030

Hail, Howell

When
April 3, 2:07 PM CST
Where
Howell County, 1.77 mi SW of West Plains Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.730, -91.890

Hail, Howell

When
April 3, 2:10 PM CST
Where
Howell County, Olden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.870, -91.920

Hail, Howell

When
April 3, 2:11 PM CST
Where
Howell County, 4.43 mi SW of West Plains
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.680, -91.900

Hail, Howell

When
April 3, 2:15 PM CST
Where
Howell County, 4.43 mi SW of West Plains
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.680, -91.900

Hail, Oregon

When
April 3, 2:49 PM CST
Where
Oregon County, 1.31 mi WNW of Woodside
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.760, -91.420

Hail, Oregon

When
April 3, 2:50 PM CST
Where
Oregon County, 1.31 mi ENE of Woodside
Measured
1 in hail
Reported by
Public
Coordinates
36.760, -91.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740623, 740624, 740625, 740626, 740627, 740628, 740629, 740630, 740631, 740632, 740633, 740634, 740635.